Kentucky, 2016

Strong Wind in Kentucky, April 7, 2016

April 7, 2016 · NWS JKL · 1 event in 1 county or zone

Strong winds moved through eastern Kentucky as multiple cold fronts and upper level disturbances rotated through the Great Lakes and Ohio Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Strong winds moved through eastern Kentucky as multiple cold fronts and upper level disturbances rotated through the Great Lakes and Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 7, 2:56 PM EST, 24 minutes earlier.

Area forecast discussion, Apr 7, 2:56 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
356 PM EDT THU APR 7 2016

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 355 PM EDT THU APR 7 2016

WILL CONTINUE WITH WIND ADVISORY ACROSS THE SOUTH THROUGH 8 PM
EDT. THE KNOT COUNTY MESONET HAS GUSTED TO 44 MPH AND THE MESONET
ON BLACK MOUNTAIN IN HARLAN COUNTY HAS GUSTED TO 47 MPH. WITH THE
LOSS OF DAYTIME MIXING THE WINDS WILL DECREASE THIS EVENING.

HAVE ALSO ISSUED A FREEZE WARNING FOR PARTS OF THE NORTH AND EAST
FOR TONIGHT. CLOUD COVER WILL LINGER MUCH OF THE NIGHT AND THIS
WILL LIMIT THE TEMPERATURE FALL. AS SUCH THE FREEZE WARNING IS
FOR MARGINAL CONDITIONS WITH MOST AREAS JUST EXPECTED TO GET TO
NEAR FREEZING OR SLIGHTLY BELOW.

MUCH COLDER AIR WILL SPREAD INTO THE AREA FRIDAY NIGHT...AND A
MORE WIDESPREAD SIGNIFICANT FREEZE IS POSSIBLE. WITH THIS IN MIND
HAVE ISSUED A FREEZE WATCH FOR THE ENTIRE AREA FRIDAY NIGHT.
CLOUDS WILL LINGER AGAIN FRIDAY NIGHT...BUT WITH A COLDER AIR MASS
MOVING INTO THE AREA ON THE STRENGTH OF COLD AIR ADVECTION EXPECT
WIDESPREAD SUB FREEZING TEMPERATURES MOSTLY IN THE UPPER 20S
DESPITE THE CLOUDS.

SCATTERED SHOWERS WILL DIMINISH THIS EVENING...WITH SHOWER CHANCES
INCREASING AGAIN ON FRIDAY WITH THE NEXT COLD FRONT. SOME THUNDER
REMAINS POSSIBLE AND WILL GO WITH A SLIGHT CHANCE OF THUNDER ON
FRIDAY IN AGREEMENT WITH NEIGHBORS. ON FRIDAY NIGHT A FEW SNOW
SHOWERS WILL ALSO BE POSSIBLE...MAINLY IN THE SOUTHEAST...WITH A
POSSIBLE COATING ON THE HIGHEST MOUNTAINS NEAR THE VIRGINIA
BORDER.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 355 PM EDT THU APR 7 2016

...HARD FREEZE POSSIBLE SATURDAY NIGHT...MUCH WARMER NEXT WEEK...

THE INITIAL FORECAST CONCERN IN THE EXTENDED WILL BE THE POTENTIAL
FOR WIDESPREAD SUB FREEZING TEMPERATURES SATURDAY NIGHT INTO SUNDAY
MORNING. AT THIS TIME...IT APPEARS THAT A RIDGE OF HIGH PRESSURE
WILL GIVE US CLEAR AND CALM CONDITIONS THAT WOULD ALLOW FOR MAXIMUM
RADIATIONAL COOLING ACROSS THE REGION. AT THIS TIME IT LOOKS LIKE A
GOOD BE THAT WE WILL SEE WIDESPREAD LOW TEMPERATURES IN THE LOW TO
MID 20S. SOME OF OUR NORMALLY COLDER VALLEYS MAY EVEN DIP INTO THE
UPPER TEENS BY SUNDAY MORNING. WITH THE LATEST MOS GUIDANCE SHOWING
DEW POINTS RANGING FROM THE TEENS TO THE LOWER 20S ACROSS OUR AREA
SATURDAY NIGHT INTO SUNDAY MORNING...AND WITH THE LATEST MODEL
SOUNDINGS HAVING VERY COLD 850MB TEMPERATURES...THE AFOREMENTIONED
LOW TEMPERATURES SEEM QUITE REASONABLE. THAT BEING SAID...THE
SATURDAY AND SATURDAY NIGHT TIME FRAME SHOULD BE THE COLDEST PART OF
THE PERIOD BY FAR...WITH FORECAST HIGHS IN THE LOW TO MID 40S
EXPECTED ON SATURDAY...AND IN THE UPPER TEENS AND 20S FOR SATURDAY
NIGHT. THE REST OF THE PERIOD IS EXPECTED TO FEATURE MUCH WARMER
TEMPERATURES THROUGH OUT. THE WARM UP SHOULD BEGIN IN EARNEST ON
SATURDAY...AS WINDS SWING AROUND TO THE SOUTH AND SOUTHWEST AHEAD OF
AN APPROACHING WEATHER SYSTEM. HIGHS ON SUNDAY ARE EXPECTED TO REACH
THE LOWER 60S ACROSS THE AREA. AFTER THAT...MONDAY LOOKS TO BE THE
WARMEST DAY OF THE PERIOD...AS HIGHS MAY MAX OUT AT AROUND 70...AS
WARM AIR ADVECTION IS MAXIMIZED AS A COLD FRONT MOVES IN FROM THE
WEST AND HELPS DRAW IN WARM MOIST AIR FROM THE GULF OF MEXICO. ONCE
THIS FRONT HAS MOVED PAST US ON TUESDAY...A COOLER AIR MASS WILL
INVADE THE REGION. HIGHS FROM TUESDAY ONWARD ARE EXPECTED TO TOP
OUT IN THE UPPER 50S AND LOWER 60S ON AVERAGE ACROSS THE AREA.

PRECIPITATION IS FORECAST TO MOVE BACK INTO THE AREA SUNDAY NIGHT
AHEAD OF THE APPROACHING COLD FRONT. RAIN SHOWERS WILL GRADUALLY
MOVE INTO THE AREA SUNDAY EVENING AND WILL CONTINUE TO SPREAD ACROSS
THE ENTIRE AREA SUNDAY NIGHT AND MONDAY. A FEW THUNDERSTORMS MAY
BEGIN TO FIRE EARLY MONDAY MORNING...AS THE FRONT GETS CLOSER TO US.
BY MONDAY AFTERNOON MOST OF EASTERN KENTUCKY SHOULD BE SEEING RAIN.
ANY THUNDERSTORMS THAT ARE ABLE TO FORM WOULD BE PRESENT DURING THE
DAY LIGHT HOURS ON MONDAY...WITH ANY STORMS DYING OFF ONCE THE SUN
GOES DOWN MONDAY EVENING. WIDESPREAD LIGHT TO MODERATE RAIN SHOWERS
ARE THEN EXPECTED TO PERSIST MONDAY NIGHT THROUGH MOST OF THE DAY ON
TUESDAY. THE RAIN WILL THEN GRADUALLY TAPER OFF FROM WEST TO EAST
TUESDAY AFTERNOON AND EVENING. THE LAST RAIN SHOWERS SHOULD EXIT OUR
AREA EARLY TUESDAY EVENING. EASTERN KENTUCKY SHOULD SEE DRY...ALBEIT
COOLER...WEATHER TUESDAY NIGHT THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 135 PM EDT THU APR 7 2016

...STRONG GUST WINDS WILL AFFECT SOUTHERN PARTS OF THE FORECAST
AREA THIS AFTERNOON...

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON WITH STRONG
GUSTY WEST WINDS OCCURRING BEHIND THE FRONT. WHERE THERE ARE MORE
BREAKS IN THE CLOUDS ACROSS THE SOUTH WE EXPECT THE WINDS TO BE
STRONGER. WIND GUSTS OF 30 TO 40 KNOTS ARE POSSIBLE AT SME AND
LOZ...WITH WIND GUSTS GENERALLY 20 TO 30 KNOTS FURTHER NORTH.

WHILE SOME LOCAL MVFR CEILINGS WILL OCCUR ACROSS THE AREA THIS
AFTERNOON...VFR CONDITIONS WILL BE THE RULE THROUGH THE TAF
FORECAST PERIOD. SCATTERED SHOWERS EARLY THIS AFTERNOON WILL
MAINLY OCCUR OVER FAR EASTERN AND NORTHERN PARTS OF THE FORECAST
AREA...GENERALLY NORTH AND EAST OF TAF SITES. SHOWER COVERAGE
WILL DECREASE THROUGH THE DAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

FREEZE WARNING FROM 3 AM TO 9 AM EDT FRIDAY FOR KYZ044-050>052-
058>060-104-106>113-118>120.

WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ068-069-079-080-
083>088-113>118.

&&

SHORT TERM...SBH
LONG TERM...AR
AVIATION...SBH
Hazardous weather outlook, Apr 7, 3:07 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
407 PM EDT THU APR 7 2016

KYZ044-050>052-059-060-104-106-107-081200-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
CLAY CITY...STANTON...FRENCHBURG...SANDY HOOK...WEST LIBERTY...
PAINSVILLE
407 PM EDT THU APR 7 2016

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY...
...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

TEMPERATURES AROUND FREEZING ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND AGAIN ON
MONDAY.

A HARD FREEZE APPEARS LIKELY LATE FRIDAY NIGHT INTO SATURDAY
MORNING AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ068-069-079-080-083>088-114>117-081200-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-HARLAN-OWSLEY-PERRY-CLAY-LESLIE-
INCLUDING THE CITIES OF...BROADHEAD...MOUNT VERNON...MCKOWSEE...
ANNVILLE...BURNSIDE...SOMERSET...LONDON...MONTICELLO...STEARNS...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN
407 PM EDT THU APR 7 2016

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

WEST WINDS WILL GUST TO 40 MPH UNTIL EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND AGAIN ON MONDAY.

A HARD FREEZE APPEARS LIKELY LATE FRIDAY NIGHT INTO SATURDAY
MORNING AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ058-108>112-119-120-081200-
ESTILL-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...RAVENNA...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...
SOUTH WILLIAMSON
407 PM EDT THU APR 7 2016

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY...
...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

TEMPERATURES AROUND FREEZING ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND AGAIN ON MONDAY.

A HARD FREEZE APPEARS LIKELY LATE FRIDAY NIGHT INTO SATURDAY
MORNING AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ113-118-081200-
KNOTT-LETCHER-
INCLUDING THE CITIES OF...HINDMAN...PIPPA PASSES...JENKINS...
WHITESBURG
407 PM EDT THU APR 7 2016

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT FRIDAY...
...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

WINDS WILL GUST TO AROUND 40 MPH UNTIL EARLY EVENING.

TEMPERATURES AROUND FREEZING ARE EXPECTED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND AGAIN ON MONDAY.

A HARD FREEZE APPEARS LIKELY LATE FRIDAY NIGHT INTO SATURDAY
MORNING AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SBH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Bell

When
April 7, 3:20 PM EST
Where
Bell forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

Broadcast media reported a bank sign blown down in downtown Middlesboro. Reports were also received of a trailer being blown off of its foundation near the intersection of Highways 66 and 221 northeast of Pineville.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619403.